0
Letters to the Editor
Ketamine and Memory Loss
Psychiatric News
Volume 45 Number 23 page 37-37

In the article "Bipolar-Depression Improvement Follows Ketamine Infusion" in the September 17 issue, dissociation is described as a common side effect of ketamine. Actually, dissociation based on the loss of short-term memory has long been considered a major effect of ketamine. This function even led to the use of Sernyl, a ketamine, as an animal anesthetic. For a short time, there was also some experimentation with its use in pediatric surgery.

Instead of researchers' dismissing dissociation as an unrelated side effect of ketamine, it might be of interest to study the antidepressant effects of short-term memory loss. Such a study would be of special interest because of the possible link between the antidepressive effects of ECT and post-ECT memory loss.

In my book Multiple Realities in Clinical Practice, I have written about the effects of a ketamine, specifically Sernyl, on human subjects.

JOHN S. KAFKA, M.D.
Bethesda, Md.

Interactive Graphics

Video

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).